Alert archive / California / Flash Flood Watches in 2015
Flash Flood Watch 9, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Oct 17, 2015, 3:25 AM PDT for San Bernardino County, California. It took effect at Oct 17, 2015, 12:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2015, 3:25 AM PDT (10:25 UTC)
- In effect from
- Oct 17, 2015, 12:00 PM PDT
- Expired
- Oct 17, 2015, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
408 WGUS66 KSGX 171025 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 325 AM PDT SAT OCT 17 2015 ...FLASH FLOOD WATCH FROM NOON UNTIL 8 PM FOR THE SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS... .A WEAK LOW PRESSURE SYSTEM MOVING INLAND ACROSS SOUTHERN CALIFORNIA TODAY COMBINED WITH WEAK INSTABILITY AND WELL ABOVE AVERAGE MOISTURE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING. CAZ055-060-172130- /O.NEW.KSGX.FF.A.0009.151017T1900Z-151018T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- 325 AM PDT SAT OCT 17 2015 ...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE APPLE AND LUCERNE VALLEYS AND THE SAN BERNARDINO COUNTY MOUNTAINS. * FROM NOON PDT TODAY UNTIL 8 PM PDT THIS EVENING * THERE IS A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. ISOLATED THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 17
2 follow-up statements
729 WGUS66 KSGX 172100 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT SAT OCT 17 2015 ...FLASH FLOOD WATCH FROM NOON UNTIL 8 PM FOR THE SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS... .A WEAK LOW PRESSURE SYSTEM MOVING INLAND ACROSS SOUTHERN CALIFORNIA TODAY COMBINED WITH WEAK INSTABILITY AND WELL ABOVE AVERAGE MOISTURE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING. CAZ055-060-180300- /O.CON.KSGX.FF.A.0009.000000T0000Z-151018T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- 200 PM PDT SAT OCT 17 2015 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING APPLE AND ...LUCERNE VALLEYS AND SAN BERNARDINO COUNTY MOUNTAINS. * UNTIL 8 PM PDT THIS EVENING * THERE IS A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. ISOLATED THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ SGX
630 WGUS66 KSGX 180251 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 751 PM PDT SAT OCT 17 2015 CAZ055-060-180400- /O.EXP.KSGX.FF.A.0009.000000T0000Z-151018T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- 751 PM PDT SAT OCT 17 2015 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING... THE FLASH FLOOD WATCH FOR THE SAN BERNARDINO MOUNTAINS AND HIGH DESERTS WILL EXPIRE AT 8 PM PDT THIS EVENING. $$ MOEDE
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Oct 16, 9:22 PM PDT, 6 hours 3 minutes earlier.
Area forecast discussion, Oct 16, 9:22 PM PDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 922 PM PDT FRI OCT 16 2015 .SYNOPSIS...AN UPPER LEVEL TROUGH MOVING ACROSS SOUTHERN CALIFORNIA TONIGHT WILL BRING ISOLATED THUNDERSTORMS TO THE MOUNTAINS AND DESERTS. ON SATURDAY AND SUNDAY A FEW AFTERNOON THUNDERSTORMS MAY FORM OVER THE MOUNTAINS. A DEEP MARINE LAYER WILL BRING CLOUDS AND PATCHY DRIZZLE TO THE COASTAL AND VALLEY AREAS EACH NIGHT AND MORNING THROUGH SUNDAY. ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA NEXT MONDAY FOR POSSIBLE SHOWERS EARLY NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... DEEP UPPER LOW OVER PT CONCEPTION BEGINNING TO FILL AND BECOME MORE PROGRESSIVE THIS EVENING. THE TROUGH AXIS WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT WITH SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. STILL PLENTY OF MOISTURE AROUND WITH A PW OF 1.33" ON THE KNKX SOUNDING. AT 9 PM A STRONG THUNDERSTORM COMPLEX NEAR THE SALTON SEA WAS MOVING NORTHWEST INTO A UNSTABLE AIRMASS WITH A CAPE OF 500+ J/KG ON THE SPC MESOSCALE ANALYSIS. A THETA-E RIDGE WAS OVER IMPERIAL COUNTY. THESE STORMS WILL AFFECT THE COACHELLA VALLEY AND ADJACENT MTNS THIS EVENING WITH GUSTY WINDS...BRIEF HEAVY RAIN AND FQT LIGHTNING. WEST OF THE MOUNTAINS A DEEP MARINE LAYER WAS IN PLACE TODAY AND AREAS OF LIGHT RAIN AND DRIZZLE FELL ACROSS SAN DIEGO COUNTY TODAY. AS THE INVERSION BECOMES ESTABLISHED TONIGHT POCKETS OF DRIZZLE ARE AGAIN POSSIBLE LATER TONIGHT THROUGH MID MORNING SATURDAY. WESTERLY FLOW BEHIND THE TROUGH ON SATURDAY SHOULD BRING A DRY DAY TO MOST AREAS. THE EXCEPTION WILL BE THE MOUNTAINS WHERE LINGERING MOISTURE COULD BRING A THUNDERSTORM OR TWO TO THE MOUNTAINS AND HIGH DESERTS. ON SUNDAY...A SHORT WAVE TROUGH MOVING ACROSS SOUTH-CENTRAL CALIFORNIA COULD BRING SCATTERED SHOWERS OVER THE MOUNTAINS IN THE AFTERNOON AND EVENING. AVAILABLE MOISTURE WILL BE MUCH LOWER THAN IT IS NOW...BUT SCATTERED FAST-MOVING SHOWERS ARE POSSIBLE THROUGH THE EVENING. ***FROM PREVIOUS DISCUSSION*** THE GFS AND ECMWF THEN SHOW ANOTHER SHORT-WAVE TROUGH DEVELOPING OVER SOUTHERN CALIFORNIA LATE MONDAY...WITH THE SHORT-WAVE SPLITTING OUT OF THE JET-STREAM AND FORMING A CUT-OFF LOW ON TUESDAY. THE 12Z GFS BRINGS THE LOW ACROSS SOUTHERN CALIFORNIA...WITH WRAP-AROUND PRECIPITATION OCCURRING LATE TUESDAY INTO WEDNESDAY. THE 12Z ECMWF AND CANADIAN MODELS HAVE TRENDED A LITTLE FURTHER WEST WITH THE LOW...BRINGING THE LOW INTO SOUTHWEST ARIZONA/EXTREME SOUTHEAST CALIFORNIA...BUT STILL KEEPING SOUTHERN CALIFORNIA DRY. NEVERTHELESS...IT APPEARS THE ECMWF AND CANADIAN ARE TRENDING TOWARDS THE GFS. THERE COULD STILL BE SOME WEAK OFFSHORE FLOW ON TUESDAY AND WEDNESDAY...BUT MODELS CONTINUE TO BACK OFF ON THAT...AND WITH THE LOW NEARBY...OR POSSIBLY DIRECTLY OVER THE REGION...THE FORECAST HAS TRENDED COOLER FOR THAT TIME PERIOD. FOR LATE IN THE WEEK...THE LOW LOOKS TO MOVE OFF TO THE EAST WITH ZONAL FLOW ALOFT PREVAILING. && .AVIATION... 170300Z...COASTAL BASIN...LOW CLOUDS AND INTERMITTENT DRIZZLE TONIGHT THROUGH SATURDAY MORNING. BASES WILL VARY FROM AROUND 1000- 2500 FEET MSL...TOPS TO 4500 FEET AND LOCAL VIS BRIEFLY DOWN TO 3- 5SM IN DRIZZLE. TERRAIN WITHIN THE CLOUD LAYER WILL BE OBSCURED MOST OF THE TIME. BROKEN LOW CLOUDS AT AROUND 2500 FEET MSL WILL PREVAIL SATURDAY AFTERNOON...BUT WITH SOME SCATTER OUT MOST LIKELY INLAND VALLEYS. FOR MOUNTAINS AND DESERTS...ISOLATED THUNDERSTORMS THROUGH ABOUT 06Z TONIGHT WITH BASES AROUND 8000 FEET MSL AND TOPS TO 40000 FEET. OTHERWISE...VARIABLE CLOUDS ABOVE 8000 FEET MSL WILL CONTINUE TONIGHT BECOMING MORE SCATTERED BY SUNRISE SATURDAY. A FEW THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON MOST LIKELY OVER THE MOUNTAINS AND THE HIGH DESERT. && .MARINE... 800 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH WEDNESDAY. && .SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/HYDROLOGY...MOEDE AVIATION/MARINE...MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 5:32 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Oct 16, 11:58 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 2 hr |
Nearby
Flash Flood Watches in California, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.